Hail, Riley
- When
- August 24, 8:48 PM CST
- Where
- Riley County, Randolph
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -96.767
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 3:25 PM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT TUE AUG 24 2004 .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS TONIGHT AND WEDNESDAY. THE 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A LONGER WAVE LENGTH TROUGH ACROSS THE WESTERN CONUS WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE EASTERN CONUS. A SHORTER WAVE-LENGTH TROUGH WAS LIFTING NORTHEAST ACROSS THE CENTRAL AND NORTHERN PLAINS THIS AFTERNOON. A SECOND SHORTER-LENGTH TROUGH WAS MOVING NORTHEAST ACROSS EASTERN AZ AND WESTERN NM. THE 20Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHEAST KS...NORTHWEST INTO THE NORTHWEST PART OF THE STATE. THE BEST SURFACE CONVERGENCE WAS LOCATED ACROSS WEST-CENTRAL KS. THE CAP MAY BE A BIT STRONGER AFTER OBSERVING THE VISIBLE SATELLITE AND THE LACK OF ENHANCED CU ALONG THE SFC OUTFLOW BOUNDARY. THE ETA AND GFS HAVE SIMILAR SOLUTIONS. BOTH MODELS SHOW THUNDERSTORMS DEVELOPING ACROSS NORTH-CENTRAL KS AND SOUTHWEST NEBRASKA ALONG AND NORTH OF THE SURFACE OFB. THE THUNDERSTORMS WILL MOST LIKELY FORM A COMPLEX OF THUNDERSTORMS (MCS) LATE THIS EVENING AND MOVE EAST ACROSS THE NORTHERN COUNTIES TONIGHT. EVEN THOUGH THE MODELS BOTH SHOW THE HIGHEST QPF ALONG THE NORTHERN COUNTIES...NORTHWARD ACROSS NE. I WILL GO WITH LIKELY POPS ACROSS THE EASTERN COUNTIES AFTER MIDNIGHT...SINCE OUTFLOW FROM THE MCS MAY PROVIDE ENOUGH SURFACE CONVERGENCE FOR THUNDERSTORMS TO DEVELOP SOUTHWARD ACROSS THE FA LATER TONIGHT. ALSO AN INTENSE MCS WILL BEGIN TO MOVE RIGHT AND FOLLOW THE THE HIGHEST THETA-E AXIS...WHICH SHOULD BE ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA LATE TONIGHT AND EARLY WED MORNING. ANY ADDITIONAL HEAVY RAINFALL OVER THE I-70 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO THE SATURATED GROUND FROM MONDAY NIGHTS HEAVY RAINFALL. THEREFORE I KEPT THE FLASH FLOOD WATCH GOING THROUGH 600 AM WEDNESDAY MORNING. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT WITH ANY MCS OR SQUALL WITH LOWER TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN KS. THE LLJ WILL STRENGTHEN...WHICH COULD ENHANCE THE LOW-LEVEL VERTICAL WINDSHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS. THE MCS/SQUALL LINE WILL MOVE EAST OF THE AREA BY THE MID AND LATE MORNING HOURS ON WED. ANOTHER OUTFLOW BOUNDARY MAY FORM DUE TO THE LATE NIGHT/EARLY MORNING THUNDERSTORMS. SURFACE CONVERGENCE ALONG THIS BOUNDARY MAY CAUSE THUNDERSTORMS TO REDEVELOP ACROSS THE AREA WEDNESDAY AFTERNOON. TEMPERATURES ACROSS THE WARM SECTOR SOUTH OF THE OFB WILL WARM INTO THE 90S WEDNESDAY AFTERNOON. THE THREAT FOR SCATTERED THUNDERSTORMS ACROSS THE AREA WILL CONTINUE INTO WEDNESDAY NIGHT. A 5H TROUGH OVER THE SOUTHWESTERN US WILL DEVELOP ON THURSDAY AND SLOWLY LIFT NORTHEAST ACROSS THE AREA ON SATURDAY. SOUTHWEST FLOW ALOFT MAY HELP TO MOVE THE SURFACE DRYLINE INTO EASTERN KS ON THURSDAY. SURFACE CONVERGENCE AHEAD OF THE DRYLINE MAY BREAK THE CAP FOR ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL WARM ONCE AGAIN INTO THE 90S. A NORTHERN STREAM 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS LATE THU AND FRI CAUSING A COLD FRONT TO MOVE SOUTH ACROSS THE AREA LATE FRI. SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS THE FA. EVEN THOUGH THE FRONT WILL MOVE SOUTH OF THE AREA ON SATURDAY...THE 5H TROUGH LIFTING NORTHEAST FROM THE DESSERT SOUTHWEST MAY CAUSE THE 850MB WINDS TO BACK TO THE SOUTH AND TRANSPORT DEEPER GULF MOISTURE NORTH OF THE FRONT. IF THE GFS SOLUTION IS CORRECT SATURDAY AND SATURDAY NIGHT COULD BE WET WITH ISENTROPIC LIFT CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ATTM I WILL ONLY GO WITH SLIGHT POPS ON SATURDAY AND SATURDAY DUE TO MODEL UNCERTAINTY IN TIMING AND INTENSITY OF THE DESSERT SOUTHWEST 5H TROUGH. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MID MS RIVER VALLEY ON SUNDAY CAUSING SKIES TO CLEAR AND HIGH TEMPERATURES TO WARM INTO THE MID 80S. ZONAL FLOW WILL DEVELOP EARLY NEXT WEEK KEEPING THE AREA DRY AND WARMING HIGH TEMPERATURES BACK TO NEAR 90 DEGREES BY NEXT TUESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FFA TONIGHT FOR AREAS ALONG AND EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CDT TUE AUG 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 437 PM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THEM COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINS MAY AGAIN OCCUR AND CAUSE FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 6 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417593, 5417594, 5417595.